It's known that in about 10 to 15 percent of people with autoimmune hepatitis, the condition is triggered by drugs or supplements, the report said. In these cases, the condition is called drug-induced autoimmune hepatitis. It's unclear how drugs or supplements trigger drug-induced autoimmune hepatitis, but it's thought that in some cases, the breakdown of drugs may lead to the formation of molecules that trigger an immune reaction, according to the NIH .
When the authors of the new report reviewed 35 previous studies of turmeric supplements in people, they found that about 5 percent of participants in those studies experienced liver problems tied to the supplements. It may be that some patients, such as older adults or those who consume alcohol, are more prone to these problems tied to supplements.
Still, the authors said that it's unclear whether turmeric compounds were indeed responsible for the liver problems in the woman's case. A sample of the product was not available to test, but it could be that contaminants in the product, rather than the turmeric itself, triggered the condition, the report said. Or, it may be that the combination of turmeric and other medicines and supplements that the woman was taking led to the condition.